Hail, Bedford
- When
- August 9, 2:45 PM EST
- Where
- Bedford County, Stewartsville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.270, -79.800
A surface cold front combined with afternoon instability to spark scattered, fast moving thunderstorms in Virginia, particularly in the New River Valley. Several reports of severe thunderstorm wind damage occurred, as well as brief tornado in Pulaski County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A surface cold front combined with afternoon instability to spark scattered, fast moving thunderstorms in Virginia, particularly in the New River Valley. Several reports of severe thunderstorm wind damage occurred, as well as brief tornado in Pulaski County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 9, 10:59 AM EST, 3 hours 46 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 1159 AM EDT Fri Aug 9 2019 .SYNOPSIS... A front will slide south through the area today and stall across the NC/SC border by Saturday afternoon, before high pressure works in from the Ohio Valley sending the front to the southeast coast Sunday. && .NEAR TERM /THROUGH TONIGHT/... As of 1145 AM EDT Friday... A potentially active weather day for parts of the Mid-Atlantic Region. Surface cold front and supporting dynamic lift from mid level speed max will combine with afternoon thermodynamic support for scattered fast moving (by August standard) thunderstorms from WV to the VA Coast. Looking at the morning RNK sounding, flow aloft was out of the west-northwest at both the surface and aloft... with an upstream speed max (noted in the ILN/Wilmington, OH) of 40 kts at 700 MB increasing to 80 kts at 300 MB. This fast unidirectional flow will have a double edge sword effect. On one side of the proverbial sword, this sort of wind flow is perpendicular to the mountains, and will have a downslope or subsidence effect just lee of the Appalachians which should inhibit or limit deep convection there. On the flip side, or windward side, of the mountains, southern WV to along the VA/WV border, this will likley enhace the deep convection. Enhanced deep convection is also expected to take place east of the downsloping effect from southcentral VA to the coastal waters...primarily NWS Wakefield's CWA. The storm prediction center has highlighted that particular area with a Slight Risk for severe storms this afternoon and evening...where higher CAPE and effective bulk shear will support better organization to the storms and potential for supercells. For our forecast area, primary concern will be the storms that are expected to develop over southern WV, just ahead of the approaching cold front, which extends from central WV into northern KY along a EKN-HTS-SDF line. Convective allowing models suggest deep convection will begin early this afternoon (noon- 2PM) developing upstream of LWB and BLF. Given the fast flow aloft, mean cloud layer wind likely to be close to 30 kts. Any thunderstorm that develops will basically contain a forward momentum of this speed, alowing for surface gusts into the 30 to 40 mph range. This may not be severe by "warning" (tree damage) standard, but with the WV Fair spinning up in Lewisburg, WV, the potential is there for wind gusts to certainly reach thresholds (30 mph or more) which would be problamatic for safety concerns, and potential to damage tents, temporary shelters, etc. In the east, or east of the downslope zone (immediate Blue Ridge), some models are developing storms as the front enters the Amherst to Farmville corridor mid to late afternoon (3-5PM time frame). With temps working into the upper 80s to lower 90s, and shear values of around 30-40kts in the 0-6km layer, decent low level lapse rates, and DCAPES of 1000 J/KG, storms within this region may have the potential to reach severe limits (50 kt threshold). Damaging winds would be the main threat. SPC has highlighted a marginal risk roughly from around Amherst/Lynchburg east, a slight risk for the VA I-95/Tidewater cooridor. Given right conditions, cannot rule out isolate threat even toward Martinsville/Danville, but as you get closer to the mountains, any convection would have to overcome the moderate to strong subsidence from the downslope wind. Farther southwest into NC not seeing much if any threat of storms through this evening. Will see the front sink into NC overnight, with lower dewpoints working into the northern forecast area. Most models are showing showers fading this evening and overall mainly dry after midnight. Highs today will be in the lower to mid 80s west, to lower 90s east, then drop into the 60s tonight, with some 50s across the Alleghanys and Greenbrier Valley. With a westerly breeze today and downslope component, dewpoints will be drier than usual, similar to what we have had the past couple of days. Forecast confidence in temperatures and winds is high. Confidence in sky cover is average to high, and for storm coverage and severe threat today, average. && .SHORT TERM /SATURDAY THROUGH MONDAY/... As of 205 AM EDT Friday... A weak surface reflection over the Carolinas and an upper level trough may bring a few showers to areas south of HWY 460 Saturday. Models have an 85H Theta-E boundary in the vicinity of the NC/VA border with weak winds backing to the southwest in the afternoon. Not overly confident on shower development as winds only back for a few hours in the afternoon, then become northwest by the evening. We will keep isolated coverage south of the Theta-E boundary across counties along and south of the NC/VA border. Saturday night, high pressure builds in across the region with the surface reflection sinking to the south. Cool high pressure and a northeast wind will usher in drier air and slightly below normal temperatures Sunday. High pressure drifts east on Monday with winds returning to the southwest. Temperatures will then again warm to seasonal levels with 80s across the mountains to lower 90s east. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... As of 330 PM EDT WEDNESDAY... During this portion of the forecast, the persistent upper level ridge over the Ohio and Tennessee Valleys will break down in response to a shortwave trough crossing the Upper Mississippi Valley/Great Lakes region. This transition will take place between Monday night and Wednesday, with the a weak upper level trough positioned over the East Coast by Thursday. Precipitation chances during this period are expected to be maximized Tuesday afternoon in the west as an associated cold front approaches the area, and then one Wednesday afternoon and evening as this front crosses the area. Coverage of lingering precipitation over the region on Thursday is questionable given the variations in the guidance solutions regarding the extent the front is able to head south of the region. A large push south would mean little to no residual precipitation with less of a push south meaning a better coverage of lingering showers and storms on Thursday. Our forecast will reflect a blended average of the various solutions, thus placing isolated to scattered coverage over parts of the area. Temperatures during this portion of the forecast are expected to trend milder through Wednesday. While high temperatures are expected to be a few degrees above normal each day, the low temperatures are expected to trend milder each day, with readings around 10 degrees above normal by Wednesday morning. For Thursday, high temperatures expected to be a few degrees below normal with low temperatures a few degrees above normal. Confidence in this portion of the forecast is on the low side of moderate. The biggest challenge is the timing and impacts of the cold front, and then its impacts when/if it departs our region far enough to exit the precipitation completely or not by Thursday. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... As of 717 AM EDT Friday... Fog and MVFR to IFR cigs in WV will give way to VFR condition by 15z. Appears scattered storms around LWB this afternoon so have opted to have VCTS for now. Will see isolated coverage east of LYH as well, but not mention in taf there for now. West winds will pick up around 10kts with gusts to 20kts late this morning through 22-23z. Going to lean toward fog at LWB/BCB again late tonight with MVFR/IFR vsbys. Confidence is above average for ceiling and wind. Confidence is average for any lower visibility due to fog. .Extended Aviation Discussion... The front moves south of the Mid Atlantic region during the weekend which will result in dry, VFR weather for both Saturday and Sunday. Thunderstorm chances and associated MVFR ceilings and visibility return for Monday and especially later Tuesday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...WP NEAR TERM...PM/WP SHORT TERM...RCS LONG TERM...DS AVIATION...AMS/PM/WP
Hazardous Weather Outlook National Weather Service Blacksburg VA 401 AM EDT Fri Aug 9 2019 NCZ001>006-018>020-VAZ007-009>020-022>024-032>034-043-WVZ042>044-507- 508-100815- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Henry-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 401 AM EDT Fri Aug 9 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ035-044>047-058-059-100815- Amherst-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte- 401 AM EDT Fri Aug 9 2019 This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...Today and tonight. A few thunderstorms this afternoon could become severe with damaging winds the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service BLACKSBURG VA
135 PM EDT Fri Aug 9 2019
WVZ507-508-091800-
Western Greenbrier-Eastern Greenbrier-
135 PM EDT Fri Aug 9 2019
...THUNDERSTORMS WITH GUSTY WINDS DEVELOPING...
Until 200 PM EDT.
At 133 PM EDT, thunderstorms were developing from near Rainelle to
Meadow Bluff. Movement was southeast at 35 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Lewisburg...
Ronceverte...
Rainelle...
Rupert...
and Asbury.
This includes The following Location The West Virginia State
Fairgrounds.
LAT...LON 3783 8030 3773 8040 3786 8078 3787 8079
3787 8075 3794 8080 3799 8074
TIME...MOT...LOC 1733Z 296DEG 30KT 3793 8078 3788 8064
MBSSpecial Weather Statement
National Weather Service BLACKSBURG VA
Issued by National Weather Service Raleigh NC
317 PM EDT Fri Aug 9 2019
VAZ034-044-045-092015-
Campbell-Bedford-Pittsylvania-
317 PM EDT Fri Aug 9 2019
...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...CAMPBELL AND
PITTSYLVANIA...
Until 415 PM EDT.
At 317 PM EDT, a strong thunderstorm was located near Timberlake,
moving southeast at 30 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lynchburg...
Altavista...
Hurt...
Brookneal...
and Rustburg.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3703 7893 3705 7897 3703 7901 3704 7902
3704 7905 3706 7909 3698 7912 3691 7932
3730 7952 3739 7934 3719 7883 3718 7883
TIME...MOT...LOC 1917Z 315DEG 24KT 3730 7931
22Special Weather Statement
National Weather Service BLACKSBURG VA
Issued by National Weather Service Raleigh NC
338 PM EDT Fri Aug 9 2019
VAZ022-023-033-034-092030-
Botetourt-Franklin-Roanoke-Bedford-
338 PM EDT Fri Aug 9 2019
...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT...FRANKLIN...ROANOKE
AND BEDFORD CUNTIES...INCLUDING THE CITY OF ROANOKE.
...
Until 430 PM EDT.
At 334 PM EDT, a strong thunderstorm was located over Cloverdale,
moving southeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Bedford...
and Rocky Mount.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3726 7932 3706 7944 3706 7949 3703 7948
3702 7946 3701 7948 3702 7950 3705 7954
3704 7956 3703 7956 3704 7960 3697 7961
3693 7983 3732 8006 3746 7993
TIME...MOT...LOC 1934Z 308DEG 27KT 3735 7993
22The national radar mosaic for the moment the first event began.
4 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Local news reported that considerable damage occured in Moneta near the Spring Valley Farm. A roof was ripped off of a barn and caused damage to a nearby structure. A horse in a field was also killed by debris from the barn.
Several large trees were blown down by severe thunderstorms winds. One of the downed trees was a large oak tree that fell into a single-wide mobile home, resulting in injury to a single occupant. There were also a couple trees down on cars and power lines in the same area.
A microburst associated with a supercell thunderstorm downed numerous trees within southern Giles County. Several trees fell on vehicles and one fell on a house. Some roof and shingle damage was also observed in this area as well.
Severe straight line winds from a supercell downed and snapped a widespread swath of trees and limbs.
A supercell thunderstorm mainly generating severe straight line winds produced a brief embedded EF1 tornado that traveled a quarter mile. This brief tornado snapped and downed numerous trees as it tracked parallel to Sunrise Drive in the community of Bella Vista in Pulaski County. Multiple outbuildings and one large equipment shed were destroyed. Vehicles inside the shed were completely destroyed, including a collectible antique vehicle. An estimated 100 or more trees were downed in the tornado event.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyThe tornado archive for Virginia, 2019Warnings in Virginia, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848562, 848563, 848353, 848561, 848401, 848384.